Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 23, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Apr 28, 2002, 9:01 PM EDT for Pasquotank County, Perquimans County, North Carolina. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 28, 2002, 9:01 PM EDT (01:01 UTC)
- Expired
- Apr 28, 2002, 9:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
Counties Pasquotank County, NC, Perquimans County, NC
The radar
The Norfolk radar (KAKQ), 104 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 9:29 PM EDT | Thunderstorm Wind | Elizabeth City, NC | Wind gust moved large building/work shop, and tore front out of building. |
| Apr 28, 9:33 PM EDT | Thunderstorm Wind 50 M | Ecg Cst Grd Air Stn, NC | Wind gust of 58 mph reported by ASOS. |
| Apr 28, 9:40 PM EDT | Hail 0.88 | Hertford, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 6:45 PM EDT | Tornado Watch | SPC | 3 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 1.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1496 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 904 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 288 m²/s²
- 0-3 km storm-relative helicity
- 383 m²/s²
- Significant tornado parameter
- 2.8
- Supercell composite
- 12.1
The text
As transmitted, in the capitals the NWS used until 2016.
210 WUUS51 KAKQ 290101 SVRAKQ NCC139-143-290145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 900 PM EDT SUN APR 28 2002 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PASQUOTANK COUNTY IN NORTHEAST NORTH CAROLINA PERQUIMANS COUNTY IN NORTHEAST NORTH CAROLINA * UNTIL 945 PM EDT * AT 900 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NICANOR...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR SMITHTOWN AT 905 PM PARKVILLE AND CHAPANOKE AT 910 PM PASQUOTANK AND OKISKO AT 915 PM SYMONDS CREEK AND NIXONTON AT 925 PM WEEKSVILLE AND BOB WHITE FORK AT 930 PM LISTERS CORNER AT 935 PM THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS. DAMAGING WINDS GREATER THAN 60 MILES AN HOUR. THIS IS A DANGEROUS STORM. STAY AWAY FROM WINDOWS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. $$ GINGRICH LAT...LON 3647 7654 3631 7664 3607 7613 3627 7600
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 6:40 PM EDT, 2 hours 21 minutes earlier.
Area forecast discussion, Apr 28, 6:40 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR TORNADO WATCH IN WWA SECTION NATIONAL WEATHER SERVICE WAKEFIELD, VA 640 PM EDT SUN APR 28 2002 UPDATING ALL PRODUCTS FOR TORNADO WATCHES WHICH NOW COVER ENTIRE CWA. AREAS OF CONCERN...CURRENTLY WATCHING 3 POSSIBLY TORNADIC CELLS OVR S CENTRAL VA COUNTIES. ANTHR CELL CROSSING DC AREA ATTM MAY AFFECT MD EASTERN SHORE COUNTIES IN A FEW HOURS. MORE LATER... FCSTID = 20 SBY 53 69 42 70 / 30 0 0 20 OXB 54 65 43 65 / 30 0 0 20 ECG 62 74 46 73 / 20 0 0 10 ORF 63 70 50 71 / 20 0 0 10 PHF 58 71 45 70 / 30 0 0 10 AKQ 57 73 44 72 / 30 0 0 10 RIC 56 71 42 71 / 30 0 0 10 FVX 55 72 42 71 / 30 0 0 10 .AKQ... MD...SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE. TORNADO WATCH ALL ZONES UNTIL 10 PM. NC...SCA ATLC CSTL WTRS NC/VA BRDR TO CURRITUCK BCH LGT...CURRITUCK SND. TORNADO WATCH ALL ZONES UNTIL 10 PM. VA...SCA ATLC CSTL WTRS CHINCOTEAGUE TO NC/VA BRDR...CHES BAY. TORNADO WATCH UNTIL 900 PM EDT SUNDAY FOR ZONES VAZ048>049...VAZ060>062...VAZ069. TORNADO WATCH ALL OTHER AREAS UNTIL 10 PM. CULLEN
In the hours before
Special weather statement, Apr 28, 4:50 PM EDT, 4 hours 11 minutes before
VAZ048-049-060>062-069-290100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 450 PM EDT SUN APR 28 2002 ...A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT... THE WATCH INCLUDES THE FOLLOWING COUNTIES... IN VIRGINIA... CUMBERLAND...FLUVANNA...GOOCHLAND...LOUISA...POWHATAN AND PRINCE EDWARD. SEVERE THUNDERSTORMS ARE OCCURRING ACROSS THE SHENANDOAH VALLEY. THESE STORMS WILL CONTINUE MOVING EAST THROUGH THE BLUE RIDGE AND THE EASTERN VIRGINIA PIEDMONT THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS. WIND GUSTS TO 60 MPH...LARGE HAIL...FREQUENT DANGEROUS LIGHTNING AND RAINFALL RATES OF ONE INCH PER HOUR ARE POSSIBLE WITH THESE STORMS. ISOLATED TORNADOES ARE ALSO POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. CULLEN
Local storm report, Apr 28, 7:53 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
753 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM E CHASE VA .75 INCH HAIL
04/28/02 MECKLENBURG REPORTED BY
SPOTTERS
0725 PM SOUTH HILL VA .75 INCH HAIL
04/28/02 MECKLENBURG REPORTED BY
SPOTTERS
0725 PM SOUTH HILL VA 1.50 INCH HAIL
04/28/02 MECKLENBURG HAIL FROM 715 TO 725
PMREPORTED BY SPOTTERS
0720 PM SOUTH HILL VA 1.75 INCH HAIL
04/28/02 MECKLENBURG REPORTED BY
SPOTTERS
0745 PM IN TOWN EMPORIA VA .75 INCH HAIL
04/28/02 EMPORIA REPORTED BY SPOTTERS AT
RTE 58 AND MARKET ST.Local storm report, Apr 28, 8:40 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
840 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM E CHASE VA .75 INCH HAIL
04/28/02 MECKLENBURG REPORTED BY
0720 PM SOUTH HILL VA 1.75 INCH HAIL
04/28/02 MECKLENBURG REPORTED BY
0725 PM SOUTH HILL VA .75 INCH HAIL
04/28/02 MECKLENBURG REPORTED BY
0725 PM SOUTH HILL VA 1.50 INCH HAIL
04/28/02 MECKLENBURG HAIL FROM 715 TO 725
PMREPORTED BY
0745 PM IN TOWN EMPORIA VA .75 INCH HAIL
04/28/02 EMPORIA REPORTED BY
0745 PM 5 E SKIPPERS VA WIND DAMAGE
04/28/02 TRAILERS FLIPPED HOUSES
DAMAGED REPORTED BY
0800 PM EMPORIA VA TORNADO
04/28/02 DORCHESTER TORNADO SIGHTED AT 301
AT 301 AND I95 BY TRUCKER
0805 PM SW CAMBRIDGE CHURCH CREEK MD .75 INCH HAIL
04/28/02 GREENSVILLE SEVERAL REPORTS OF TORNADO
SIGHTINGS FROM TAYLOR
ISLAND TO CHURCH
CREEKREPORTED BY
CYLocal storm report, Apr 28, 8:51 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD,VA
851 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM E CHASE VA .75 INCH HAIL
04/28/02 MECKLENBURG REPORTED BY SPOTTER
0720 PM SOUTH HILL VA 1.75 INCH HAIL 04/28/02
MECKLENBURG REPORTED BY SPOTTERS
0725 PM SOUTH HILL VA .75 INCH HAIL
04/28/02 MECKLENBURG REPORTED BY SPOTTERS
0725 PM SOUTH HILL VA 1.50 INCH HAIL
04/28/02 MECKLENBURG HAIL FROM 715 TO 725 PM
REPORTED BY SPOTTERS
0745 PM IN TOWN EMPORIA VA .75 INCH HAIL
04/28/02 EMPORIA REPORTED BY PUBLIC
0745 PM 5 E SKIPPERS VA WIND DAMAGE
04/28/02 GREENSVILLE TRAILERS FLIPPED... HOUSES
DAMAGED ROOF OFF REPORTED
BY PUBLIC
0800 PM EMPORIA VA TORNADO
04/28/02 EMPORIA TORNADO SIGHTED AT 301 AND
I95 BY TRUCKER REPORTED BY
RDU
0805 PM SW CAMBRIDGE CHURCH CREEK MD TORNADO
04/28/02 DORCHESTER SEVERAL REPORTS OF TORNADO
SIGHTINGS FROM TAYLOR
ISLAND TO CHURCH
CREEKREPORTED BY EMA
CY/BHThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 8:20 PM EDT | Tornado Warning | AKQ | Hertford, Northampton | 45 min |
| Apr 28, 8:23 PM EDT | Severe Thunderstorm Warning | AKQ | Gates | 32 min |
| Apr 28, 9:12 PM EDT | Tornado Warning | AKQ | Chowan | 28 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.